Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 8, NWS Grand Forks, ND

April 8, 202012 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Apr 8, 2020, 3:19 AM CDT for 12 counties in North Dakota. It took effect at Apr 8, 2020, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 8, 2020, 3:19 AM CDT (08:19 UTC)
In effect from
Apr 8, 2020, 12:00 PM CDT
Expired
Apr 8, 2020, 8:00 PM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2594 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WWUS73 KFGF 080819
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
319 AM CDT Wed Apr 8 2020

NDZ006-007-014-015-024-026-028-029-038-049-052-054-090100-
/O.NEW.KFGF.WI.Y.0008.200408T1700Z-200409T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, 
Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, 
and Lankin
319 AM CDT Wed Apr 8 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Travel could be difficult especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
997 
WWUS73 KFGF 082024
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
324 PM CDT Wed Apr 8 2020

NDZ006-007-014-015-024-026-028-029-038-049-052-054-090100-
/O.CON.KFGF.WI.Y.0008.000000T0000Z-200409T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, 
Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, 
and Lankin
324 PM CDT Wed Apr 8 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...Through 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Travel could be difficult especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
740 
WWUS73 KFGF 090105
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
805 PM CDT Wed Apr 8 2020

NDZ006-007-014-015-024-026-028-029-038-049-052-054-090215-
/O.EXP.KFGF.WI.Y.0008.000000T0000Z-200409T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, 
Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, 
and Lankin
805 PM CDT Wed Apr 8 2020

...WIND ADVISORY HAS EXPIRED...

Winds will continue to slowly diminish this evening, although 
will remain gusty overnight and into tomorrow. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Apr 7, 11:47 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 7, 11:47 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1147 PM CDT Tue Apr 7 2020

.UPDATE...
Issued at 1147 PM CDT Tue Apr 7 2020

Water vapor imagery indicates the next shortwave across southern
Manitoba quickly propagating eastward. Meanwhile, satellite
imagery (via cirrus clouds) indicates the right exit region of
the upper jet across southern North Dakota, with the left entrance
region of the upper jet across northern Montana. For the
remainder of the night, showers should propagate east and/or
dissipate as the region will be in the subsidence region of the
jet with no foreseeable shortwaves to affect the region.

UPDATE Issued at 947 PM CDT Tue Apr 7 2020

Main issues/concerns remain valid. First shortwave is now into
the Great Lake region, and the northern plains is now under the
influence of the left exit region of an upper jet, with resultant
isolated showers. After this moves through in the next few hours,
satellite imagery indicates some clearing (subsidence) to move
through just behind a wind shift/cold front. Winds will become
northwest by morning, although subsidence behind the fropa should
lead to dry weather until post frontal showers tomorrow afternoon.

UPDATE Issued at 645 PM CDT Tue Apr 7 2020

Main concern for this evening will be shower chances. Upper low
across much of central Canada will continue to only slowly
propagate eastward sending multiple shortwave through the region
overnight, and multiple rounds of isolated/scattered showers.
Predictability for timing/coverage is toward the lower end of the
spectrum, but can generally time the upper level waves and
broadbrush lower PoPs. There was a bit of thunder just north of
Rugby, but for the most part expect just showers and not much
precipitation accumulation and thus very minimal impacts. Will
also raise min temps where more confidence exists for cloud cover
(NW MN east of the valley).

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 315 PM CDT Tue Apr 7 2020

Showers this evening and tomorrow will be the main challenge for
the period.

Scattered rain showers continue to make their way across the
region as a weak shortwave moves across the Northern Plains.
Mostly rain, although a few of the higher dBZ returns have
produced some graupel/pea sized hail thanks to cold temps aloft.
Showers are outpacing what very marginal MU CAPE is out there, so
not any lightning. A few of the heavier showers could bring a few
tenths of an inch of rain, but for the most part precip will be
very light.

There will continue to be a few showers, some changing to snow
tonight as a cold front pushes through thanks to a shortwave
moving through southern Canada. The front will push the rest of
the way through Wednesday, with some cold air advection helping
with mixing and the tight pressure gradient to produce gusts into
the 40 to 45 mph range. Think that strongest winds will be in the
Devils Lake Basin with west northwesterly fetch less favorable
from the RRV than due north and closer to the best pressure rises.
Could get close to advisory criteria west of DVL but marginal so
will hold off on any headlines for now. There will also be some
shower activity Wednesday afternoon behind the front with decent
lapse rates, again with any precip being light.

.LONG TERM...(Thursday through Tuesday)
Issued at 315 PM CDT Tue Apr 7 2020

Thursday through Friday...Temperatures will be up and down as
a reinforcing shortwave moves through and then we get return flow.
Readings should well below the freezing mark to start out the
morning on Thursday with high pressure over the Northern Plains.
Some warming on Friday as return flow sets up, then a front on
Saturday although much will depend on when it comes through and
the southern counties should still get fairly mild. There are
slight differences in the deterministic models but all agree on
keeping the bulk of the synoptic forcing either to the north or
the south of our CWA. Will continue to keep POPs and QPF pretty
minimal.

Sunday through Tuesday...A fairly high amplitude trough will move
through the Rockies and Plains before northwesterly flow aloft
sets up early next week. R and M climate percentiles from the
ensembles show some very low heights and temperatures in
comparison to climo. Temps will be well below seasonal averages
with overnight temps well below freezing slowing the melt. Some
various weak shortwaves but not seeing any signal for substantial
precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1147 PM CDT Tue Apr 7 2020

VFR conditions will continue through the period. Mainly clear sky
for much of the region into Wednesday morning. By late morning
expect clouds to increase (low VFR cigs) along with northerly
winds (gusting to near 40 mph). Coverage of showers through the
period will be limited, so not enough confidence to include in
most TAFs.

&&

.HYDROLOGY...
Issued at 315 PM CDT Tue Apr 7 2020

Flooding from snowmelt continues along Red River and its tributaries
in both North Dakota and Minnesota. Major flooding is expected along
the Red River at Grand Forks and Oslo, the Red Lake River at
Crookston, and the Sheyenne River at West Fargo and Harwood.
Forecast crest at Harwood of 91.5 ft is placed as a top 5 flood of
record. Observed preliminary crest at Olso of 37.83 ft places this
as a top 6 crest, similar to 2019. Flood crests are not yet forecast
along the Red River at Drayton and Pembina with a potential crests
similar to 2019 crests, and possibly occurring around major flood
stage mid to late April. Notable increases in flood forecast were
made at Harwood, Crookston, and Alvarado. This was due to a quicker
snow melt than previously forecast getting into these tributaries.
Minor to moderate flooding is forecast at many other sites,
particularly within the Sheyenne River and Minnesota tributaries.

Ice is still present within many tributaries and mainstem Red River
in the central and northern Red River basin, possibly leading to
fluctuations in river levels away from forecast trends. This was
confirmed by Sentinel-2 satellite imagery from April 5 along with
recent reports. Backwater will also be an issue for tributaries near
the mainstem Red River. Backwater and timing of multiple flood waves
through different river stems will cause elongated crests over
multiple days at many sites, particularly Grand Forks, Oslo, and
West Fargo.

Temperatures above freezing throughout the day and night is expected
to melt most of the remaining snowpack today through Wednesday, with
cooler trend later this week bringing temperatures back below
freezing at night. This melt will cause secondary crests for many
locations that have already seen initial snowmelt crests. Forecast
precipitation through Wednesday 7 AM have been included in current
river forecasts. While isolated high QPF amounts will be possible up
to half an inch from heavier showers today, the very small footprint
of this high QPF shouldn't have a substantial impact on riverine
flooding.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

River point flood warnings continue across portions of
the region. Refer to the latest flood warnings and statements for
detailed information on specific locations.

&&

UPDATE...TG
SHORT TERM...JR
LONG TERM...JR
AVIATION...TG
HYDROLOGY...CJ
Hazardous weather outlook, Apr 7, 6:03 PM CDT, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
603 PM CDT Tue Apr 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039-
053-081000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Cass-Richland-
603 PM CDT Tue Apr 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

Spring snow melt areal and river flooding continues along the Red
River and its tributaries. Refer to the latest flood warnings and
statements for detailed information on specific locations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Spring snow melt areal and river flooding continues along the Red
River and its tributaries. Refer to the latest flood warnings and
statements for detailed information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006-007-014-015-024-026-028-038-049-052-054-081000-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh-
603 PM CDT Tue Apr 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Spring snow melt areal and river flooding continues along the Red
River and its tributaries. Refer to the latest flood warnings and
statements for detailed information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 11:49 PM CDTRiver Flood WarningFGFPembina16 hr

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.